Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 178, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 15, 2020, 4:26 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2020, 4:26 PM MDT (22:26 UTC)
- Expired
- Aug 15, 2020, 4:44 PM MDT
- In force
- 18 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 123 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 2916 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:08 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 15, 3:08 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 308 PM MDT Sat Aug 15 2020 .SYNOPSIS... Shower and thunderstorm activity has increased across the central mountain chain of New Mexico as moisture increased slightly there this morning. These storms will slowly roll southeastward into the high plains of eastern New Mexico this evening. High temperatures are still running several degrees above average in much of northern and central New Mexico today, but readings will fall by a couple degrees going into early next week as high pressure aloft continues to shift to the northwest. This will allow meager moisture to spread west northwestward into New Mexico, creating daily rounds of isolated to scattered thunderstorms. These storms will tend to be most concentrated from southwestern to north central and northeastern parts of the state. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY)... The subtropical high will continue migrating north northwestward over the Great Basin. This will steer isolated to scattered showers and thunderstorms across central, southern, and eastern parts of the forecast area this evening. A few strong to severe storms will be possible across central and eastern areas this evening, and a disturbance tracking around the periphery of the upper high may cause a few showers and thunderstorms to linger over southeast NM late tonight into early Sunday morning. Outflow from the convection east of the central mountain chain is forecast to congeal and surge through gaps in the central mountain chain with an east wind likely at SAF and ABQ during the early evening. Similar weather to today is expected on Sunday. Because of this evening's moist east wind, thunderstorms west of the central mountain chain will have bigger wetting footprints and increase in coverage. A few strong to severe storms will again be possible central and east. With the upper high shifting more over the Great Basin, high temperatures will generally trend a few degrees cooler on Sunday. However, readings will still be warm enough for another round of near record warmth central and west. LONG TERM...(MONDAY THROUGH SATURDAY)... The stout upper high will be situated near the NV-UT border Monday afternoon, boasting heights near 600 decameters at 500 mb, about 3 standard deviations above average for mid August. Heights will be fortunately lower over NM, but above average warmth will still be inevitable, and moisture will have to arrive via easterly boundary layer flow. The NAM indicates some upslope-aided convection over the central mountain chain for Monday afternoon, and it also initiates storms farther west near a surface convergence zone over northwestern to west central NM with other model members latching onto the latter feature more. The hot temperatures and mediocre dewpoints should limit the coverage some, but between these two aforementioned features is where isolated to scattered cells will be most prone to initiate. Little change to the placement or strength of the upper high is modeled for Tuesday, however there is some discrepancy on the exact orientation of the surface winds (how much of an easterly component there will be) and this will have implications on how high the dewpoints are and consequently how the CAPE and theta-E fields shape up. Just about all high terrain areas within the CWA should be able initiate isolated to scattered storms Tuesday afternoon, but it should be a bit less coverage than what is expected on Monday. The pattern will remain similar with minuscule day-to-day changes in the placement of storms through the end of the week. High pressure aloft will be slowly weakening and repositioning closer to the Four Corners through this time, and while no drastic moisture intrusions are advertised, a semi-persistent east southeast surface flow should keep low layer moisture from reducing much more than what is expected earlier in the week. The northeastern zones will run closer to average temperature-wise, but remaining areas will hover several degrees above normal. 44/52 && .FIRE WEATHER... The subtropical high pressure system is forecast to migrate over the Great Basin tonight through at least the middle of next week. It may drift a little closer to the Four Corners toward the end of the week. This will continue to draw low level moisture into the area from the east and southeast with daily rounds of scattered to isolated showers and thunderstorms, except periods of numerous coverage along and east of the Sangre de Cristo Mountains. Wetting footprints should increase in number and size west of the central mountain chain starting Sunday. Erratic wind gusts may reach up to 50 mph with stronger cells each day, except across central and eastern areas where a few storms may turn severe with large hail and damaging winds. High temperatures will trend down some as the upper high gets further away from the forecast area, but the high will be broad enough and strong enough for another round of near record warmth over central and western areas Sunday and western areas on Monday. && .AVIATION... 18Z TAF CYCLE A disturbance in north northwest flow aloft will cross eastern NM with scattered to numerous showers and thunderstorms this afternoon and evening. Wet microbursts will be possible with erratic wind gusts over 45 kt. Some storms may turn severe with large hail and damaging winds, especially across northeast and east central areas. Otherwise, scattered to isolated showers and thunderstorms are expected as far west as a line from Chama to Cuba, Quemado, and Glenwood. A mix of wet and dry microbursts will be possible out west until early this evening when outflows from thunderstorms across the east will congeal and push into western areas with better low level moisture. There is a good chance that east wind gusts will reach 35 kt below canyons opening into the middle and lower Rio Grande Valley late this afternoon and early evening. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 61 98 64 98 / 0 0 0 5 Dulce........................... 50 93 50 90 / 5 20 10 30 Cuba............................ 57 91 58 88 / 5 20 10 30 Gallup.......................... 54 95 56 93 / 0 5 10 20 El Morro........................ 54 90 54 87 / 10 20 20 30 Grants.......................... 54 92 55 89 / 10 20 10 20 Quemado......................... 58 91 57 87 / 10 30 20 30 Magdalena....................... 62 90 62 86 / 30 30 20 20 Datil........................... 59 86 59 84 / 20 30 20 30 Reserve......................... 56 95 54 92 / 10 40 30 40 Glenwood........................ 69 98 67 93 / 20 40 30 30 Chama........................... 49 86 48 82 / 10 40 20 50 Los Alamos...................... 61 87 60 84 / 10 50 30 40 Pecos........................... 60 86 59 83 / 30 50 40 50 Cerro/Questa.................... 56 87 54 82 / 20 60 30 50 Red River....................... 49 76 47 73 / 20 70 30 60 Angel Fire...................... 46 79 45 76 / 20 70 30 50 Taos............................ 52 89 51 86 / 10 50 30 50 Mora............................ 51 82 50 80 / 30 60 30 50 Espanola........................ 61 94 60 91 / 10 30 30 40 Santa Fe........................ 61 88 60 86 / 20 40 30 40 Santa Fe Airport................ 59 92 59 90 / 20 30 30 40 Albuquerque Foothills........... 66 95 65 91 / 20 20 30 20 Albuquerque Heights............. 64 95 64 93 / 20 20 20 20 Albuquerque Valley.............. 64 97 65 95 / 20 20 20 20 Albuquerque West Mesa........... 64 97 65 93 / 20 20 20 20 Belen........................... 61 97 63 94 / 20 20 20 10 Bernalillo...................... 62 98 63 94 / 20 20 20 20 Bosque Farms.................... 61 97 62 93 / 20 20 20 10 Corrales........................ 63 98 64 95 / 20 20 20 20 Los Lunas....................... 63 97 64 93 / 20 20 20 10 Placitas........................ 64 92 64 90 / 20 30 30 30 Rio Rancho...................... 63 97 64 93 / 20 20 20 20 Socorro......................... 66 99 66 94 / 20 20 20 10 Sandia Park/Cedar Crest......... 61 86 61 85 / 20 40 30 30 Tijeras......................... 61 90 62 88 / 20 30 30 30 Edgewood........................ 56 91 57 87 / 30 30 30 30 Moriarty/Estancia............... 53 92 54 89 / 30 30 30 30 Clines Corners.................. 57 87 57 84 / 30 30 40 30 Mountainair..................... 58 89 57 85 / 30 30 30 20 Gran Quivira.................... 57 88 57 84 / 40 30 30 20 Carrizozo....................... 64 91 62 88 / 30 30 30 30 Ruidoso......................... 59 82 57 81 / 30 40 20 40 Capulin......................... 55 84 54 84 / 30 60 30 30 Raton........................... 54 89 53 88 / 30 50 40 30 Springer........................ 54 89 54 89 / 20 50 30 30 Las Vegas....................... 54 85 53 84 / 30 50 30 40 Clayton......................... 61 89 59 88 / 30 30 40 10 Roy............................. 59 88 58 86 / 40 40 40 20 Conchas......................... 64 96 64 93 / 50 30 40 20 Santa Rosa...................... 63 94 62 91 / 40 30 30 20 Tucumcari....................... 67 97 66 95 / 50 20 40 20 Clovis.......................... 66 95 64 91 / 40 20 40 20 Portales........................ 68 97 65 92 / 40 20 40 20 Fort Sumner..................... 66 97 65 92 / 50 20 30 20 Roswell......................... 72 97 69 97 / 30 20 30 20 Picacho......................... 64 90 62 89 / 30 30 20 30 Elk............................. 61 88 59 85 / 30 30 20 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 15, 3:15 AM MDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 315 AM MDT Sat Aug 15 2020 NMZ201>241-161200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 315 AM MDT Sat Aug 15 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms over far northeast New Mexico this afternoon and evening where large hail and damaging wind gusts are possible. The remainder of the northeast, as well as east central New Mexico, may see a few strong to severe storms with hail and strong downburst winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe thunderstorms are possible over the northeast quarter of New Mexico Sunday afternoon and evening. The main threats will be hail and strong downburst winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts as well as any wind, hail and associated impacts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
In the hours before
Special weather statement, Aug 15, 1:47 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Sat Aug 15 2020
NMZ212-214-152015-
Southern Sangre de Cristo Mountains-Glorieta Mesa Including Glorieta
Pass-
147 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND EAST
CENTRAL SANTA FE COUNTIES UNTIL 215 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pecos, or 16 miles east of Santa Fe, moving southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pecos, Upper Colonias, Rowe, Glorieta, Lower Colonias and Canada De
Los Alamos.
This includes Interstate 25 between Mile Markers 293 and 313.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3565 10554 3541 10561 3551 10585 3554 10585
3557 10587 3572 10570
TIME...MOT...LOC 1947Z 026DEG 8KT 3563 10567
33Special weather statement, Aug 15, 3:36 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Albuquerque NM 336 PM MDT Sat Aug 15 2020 NMZ227-228-230-152200- Far Northeast Highlands-Union County-Johnson and Bartlett Mesas Including Raton Pass- 336 PM MDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 400 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near Abbott, or 18 miles east of Springer, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Farley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3631 10429 3645 10438 3663 10403 3638 10389 TIME...MOT...LOC 2135Z 245DEG 19KT 3640 10426 33
Special weather statement, Aug 15, 4:16 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
416 PM MDT Sat Aug 15 2020
NMZ229-232-152245-
Eastern San Miguel County-Northeast Highlands-
416 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maes, or 22 miles southeast of Wagon Mound, moving southeast at 5
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Variadero, Maes, Trujillo and Trementina.
This includes State Road 104 between Mile Markers 32 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3530 10476 3577 10464 3578 10454 3578 10441
3535 10424
TIME...MOT...LOC 2216Z 329DEG 5KT 3571 10454
33The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:16 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 119 min |
| Aug 15, 1:47 PM MDT | Special Weather Statement | ABQ | Santa Fe | 28 min |
| Aug 15, 3:36 PM MDT | Special Weather Statement | ABQ | Colfax | 24 min |
| Aug 15, 4:16 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Aug 15, 4:33 PM MDT | Special Weather Statement | ABQ | Guadalupe | 27 min |
| Aug 15, 4:51 PM MDT | Special Weather Statement | ABQ | San Miguel | 24 min |
| Aug 15, 5:06 PM MDT | Special Weather Statement | ABQ | Guadalupe | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.